So stiff

Well I started on the Leflunomide on Wednesday, not expecting a quick change after the nurse explained it to be but I seem to be getting worse since I started it. All my joints are aching causing me not to sleep. Can't close my hand into a fist and one particular finger refuses to hardly bend. Taking some painkillers doesn't really help. Seeing the Consultant next month but getting so down about it. It's things like getting dressed, trying to close my bra, put on tights, close buttons. My husband travels quite a lot for work so is not always here to help. I am leaving work as I have said in previous posts that I just can't cope. Even though they know I am leaving because of my condition they still do nothing to make my life any easier. I get up earlier and earlier just to try and ease myself into the working day. I drive very little just to work and back as I don't feel comfortable any more. I am pinning a lot of hope on these working. I have to go to Berlin in December for a 4 night stay. It's my husbands 60th and it has been planned for a year with family flying in. I am dreading it now. When it was planned I was not too bad and could get around. Now we have all these sight seeing trips planned and I can't honestly see myself making them or else slowing the rest down. I am getting stressed over that which doesn't help. I just feel like crying with it all the time. It's all getting me very down . I am 57 but sometimes feel like my life is over. Moan over.

16 Replies

oldestnewest
  • Hiya Ellie. I think I'm right in saying you stopped MTX little while ago so, in essence you've been DMARD free until introducing the LEF? If that's correct then it's somewhat like starting treatment again, none of the MTX will be left in your system & although you've started LEF it's another med you've to wait to become effective, hence the morning stiffness. Sorry if this wrong, you could try to ringing your helpline though it's unlikely being only next month that you'll be able to have you Rheumy appointment brought forward. I'd make an appointment to see your GP to ask if there's anything he's willing to prescribe, thinking of until you see your Rheumy, maybe an NSAID or he may have his own thoughts on what could be helpful to ease your pain for the interim. I know it seems an age away, sleepless nights caused by joint pain is the pits. Mine was solved by amitriptyline though my GP prescribed that as part of my OA treatment. x

  • Yes you are correct my Methotroxate stopped a while ago. I also take Sulphsaldine and naproxen. I have amitriptyline also but I still wake up with shoulder pain. My GP suggested cocodamol but they don't agree with me and me sick. I will just haves to persevere until they kick in. From what I have read people say you feel worse before you feel better on these. x

  • Ah I didn't realise you take SSZ, well then it's that trying to work on it's own & it's not enough so give the LEF a good few weeks & hopefully you'll see a difference, just in time for your trip, yay! Meantime, do you tolerate an increase in ami? It was only once I went up to 50 mg at night & found the right dose BuTrans I was afforded a proper night's sleep. Yes, I've been reading that about LEF but I'm ready to try it & see how it affects me as I can't increase MTX any more & SSZ & HCQ have been done never to return! Unless you have to wear a blouse for work could you wear something easier to put on, front fastening bras are great too. Something to think of for the future is an automatic car, if you have a manual now of course. We reluctantly changed to an auto a couple of cars ago & it's made such a difference, makes me that bit more independent because I simply couldn't depress the clutch or change gear anymore. x

  • I changed to an automatic reluctantly earlier this year as my hubby doesn't drive so keeping my independence. It was a hard and expensive decision but worth it.

  • As I'm due to start LEF I've been doing some further reading myself & have read that at one time initially it was with a loading dose of 100 mg for 3 days (except when used in combination with another DMARD). Usually when starting a med on higher dose than the subsequent maintenance dose it's in order to achieve a faster therapeutic effect because the drug as a long half-life (which LEF has). The downside is that side effects (toxicity) are greater, probably why loading doses aren't used any more for LEF. That to my mind could be why you're feeling as you are, worse instead of better because it takes longer to be metabolized. Hope this makes sense?

  • Hi, I'm only on 10mg daily but will increase the dose to 20mg if tolerated. The nurse was very concerned that I do the 10 to 20 step thing to make sure I can get on with it.

    I would find 100mg for 3 days very scary! Good luck with it NMH, I'm hoping it works out for all of us!

  • Me too, it'd be enough to question if it was worth it. I did the same with SSZ but unfortunately it caused real mood problems & I still needed an anti-emetic on just 1 tablet. I'll give LEF a good go, I don't give up easily & sooo want it to work. Thanks Mickey, I hope it works for you too.

  • Teary, now... big hug.

  • Aw. Sending one right back ()

  • I read first few words but did not need to read the rest as this happened to me. Tenusynavituus or something like that. But its common with LEF it lasts a while then goes. No idea why but I can tell you I was in agony, ice packs, heat packs got through packs of paracetamol. Could not move or get comfortable, slept downstairs on the sofa as laying down really hurt, then woke up one day and felt alive, pain decreased and lots of energy. In all I suppose it took a month to be pain free and no swelling. Now 2 years on I've been in remission for 18 months, I 'd be patient I know its hard but for me LEF is magic. I can't believe how good I feel on it, life is normal again.

    I think if in doubt talk to RA nurse this week but honestly the pain is worth going through as coming out the other side is great. I believe that the NRAS will advise you that LEF can do this but it is usually temporary. I promise you that I could not believe how much I could hurt, having had a broken arm it was like that sort of pain but it moved about. Buy some ice packs and a microwave heat pack and just try to be patient at least for a few more weeks before you give up on LEF.

    Sorry to edit this again; but no one believes that I have RA now, LEF is obviously not a cure but it has left my hair alone and restored my life to me. I'm not on commission by the way but did ask why this is not prescribed more answer its expensive compared to MTX. But I'm worth it !!!xxx

  • Thank you, your reply has really helped. Nice to know that I am not alone. My arms actually started hurting before start Lef but has got worse in the week I have on it . I intend to keep going with it as I have no other choice. Just hope I get some relief eventually x

  • Have you looked into other approaches like diet changes and alternative therapies? I find the combination of drugs ie MTX and humira, with acupuncture, gentle exercise and a very healthy diet works very well.

  • Bless you! I have felt like you before! Frustrated, useless, & very depressed. You need to see someone medical for HELP! You shouldn't be left to feel like this! Many of us know there are many drugs available for RA, it's getting drugs that are right for you! My meds have been changed & added to a few times. A steroid injection has sometimes given me respite until a new medication gets a chance to kick in! I particularly have found rheumy nurse very helpful & understanding! Don't give up, there is hope, your quality of life can improve! I now feel much more positive & able to do many every day tasks again! Good luck to you. X

  • Hi, i was on Lef for a week! Now i have a chest infection and i am taking antibiotics so had to stop taking it. i was on methotrex and hydroxy for a long time then went into remission but the ra has come back with a vengeance so started on the Lef. It is so upsetting and depressing when you cant do the things you want to do. I sympathise and know how you feel. Let us know how you go on. Good luck with the Lef. X

  • Oh Yikes - That does not sound good. Can you get back to let the doctor know? You might be having an allergic reaction...

  • Feeling it. Wretched disease. I've never felt so desperate than with this disease.

    I too started Leflunomide recently - three weeks now and, while I'm having a flare at the moment, I've not been too bad with it. I stopped MTX before I started so that may wear off with an increase of symptoms. After a year of it, I felt no benefit, so perhaps no rebound from stopping it. It sounds like you had a gap in treatment, allowing the disease to worsen before you started LEF.

    A wee ray of hope is that I've read elsewhere on HU some report that it can get worse on LEF for a week or two, then get much better - I see you have noted that too in the thread. I'm hoping that's the case!

    Pace yourself and find the amount of effort you can put into the day before it gets unbearable and you get exhausted. Then, how long it takes you to recover. That will give you an idea of how long you have for activities before a break is needed. Then excuse yourself and relax, sleep for your recovery time.

    I think you probably know all that anyway... Wishing you the best.

You may also like...